If you’re preparing for the United States Medical Licensing Examination (USMLE) Step 2 exam, you might want to know which questions are most often missed by test-prep takers. Check out this example from Kaplan Medical, and read an expert explanation of the answer. Also check out all posts in this series.
This month’s stumper
A 70-year-old woman presents to her primary care physician with diarrhea. She describes watery stools associated with abdominal cramping for the last week. There has been no fever, nausea, or vomiting. She was hospitalized 1 month ago for community-acquired pneumonia, which was treated with ceftriaxone and azithromycin. She also has a history of watery diarrhea with abdominal cramps when she consumes milk products. Physical examination reveals lower abdominal tenderness. The initial laboratory evaluation of stool is significant for the presence of fecal leukocytes. Which of the following is the most useful step in diagnosing this patient?
A. Avoiding milk products
B. Colonoscopy with biopsy
C. Stool C. difficile cytotoxic assay
D. Trial of loperamide
E. Trial of metronidazole
The correct answer is C.
Kaplan Medical explains why
This patient has findings suggestive of C. difficile-associated diarrhea, which is characterized by loose, watery stools plus fecal leukocytosis and abdominal cramping several weeks after treatment with antibiotics. A cytotoxin tissue culture assay is used to show the presence of the toxin and is the most useful test in establishing the diagnosis of C. difficile colitis. Enzyme-linked immunoassays can also be done.
Treatment includes stopping the offending antibiotic and initiating metronidazole. Vancomycin is indicated in severe disease or after more than two treatment courses with metronidazole (i.e., on the third recurrent episode of C. difficile colitis).
Why you shouldn’t choose the other answers
Read these explanations to understand the important rationale for each answer.
Choice A: Avoiding milk products is useful in diagnosing lactose intolerance. This patient’s history suggests that she has suffered from lactose intolerance in the past (which presents in a similar fashion), but the recent use of antibiotics and the fecal leukocytosis suggest that the cause of this patient’s watery diarrhea is C. difficile infection rather than lactose intolerance, which is simply an osmotic diarrhea.
Choice B: Colonoscopy with biopsy may show pseudomembranes, which, combined with the history of diarrhea after recent antibiotic use, is virtually pathognomonic for C. difficile infection. However, sigmoidoscopy and colonoscopy are not generally recommended in patients with classic clinical findings and a positive stool toxin assay. In some patients, when there is a doubt about diagnosis or when it is crucial that a diagnosis be established quickly (the results of toxin assays take a longer time), colonoscopy with biopsy proves extremely useful.
Choice E: A trial of metronidazole is not the correct option. Metronidazole is the first-line therapy for C. difficile colitis after the diagnosis is established with positive stool assay for cytotoxins. Empiric therapy with metronidazole is indicated if the initial diagnostic assay is negative and clinical suspicion is high.
Choice D: Antimotility agents such as loperamide are contraindicated because they may predispose the development of toxic megacolon in patients with pseudomembranous colitis.
One tip to remember
When C. difficile colitis (watery diarrhea, abdominal cramps, recent antibiotic use, fecal leukocytosis) is suspected, the first step in management is stool assay for cytotoxins. With a positive assay, metronidazole is the initial treatment of choice.
For more prep questions on USMLE Steps 1, 2 and 3, view other posts in this series.
The AMA selected Kaplan as a preferred provider to support you in reaching your goal of passing the USMLE or COMLEX-USA. AMA members can save 30% on access to additional study resources, such as Kaplan’s Qbank and High-yield courses. Learn more.